Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 75, NWS Houston/Galveston, TX

August 14, 20164 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 14, 2016, 4:56 AM CDT for 4 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 4:56 AM CDT (09:56 UTC)
Expired
Aug 14, 2016, 7:00 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Colorado County, TX, Jackson County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Austin/San Antonio radar (KEWX), 154 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS54 KHGX 140956
FFWHGX
TXC089-239-321-481-141200-
/O.NEW.KHGX.FF.W.0075.160814T0956Z-160814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
456 AM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WHARTON COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHWESTERN COLORADO COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...
  NORTHERN JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 700 AM CDT

* AT 454 AM CDT...RAIN CONTINUES TO FALL ACROSS THE WARNING AREA.
  DOPPLER RADAR INDICATES 3 TO 7 INCHES OF RAIN HAS FALLEN OVER
  PARTS OF THE AREA. ADDITIONAL HEAVY RAIN WILL EXASPERATE ANY FLASH
  FLOODING THAT MIGHT BE ONGOING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EDNA...GANADO...MORALES...DANEVANG...LOUISE...MIDFIELD AND CORDELE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2926 9666 2925 9656 2910 9608 2889 9621
      2904 9641 2898 9650 2895 9678 2897 9681
      2903 9684 2905 9692 2906 9694

$$
1 follow-up statement
513 
WGUS74 KHGX 141153
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
653 AM CDT SUN AUG 14 2016

TXC089-239-321-481-141200-
/O.EXP.KHGX.FF.W.0075.000000T0000Z-160814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHARTON TX-COLORADO TX-MATAGORDA TX-JACKSON TX-
653 AM CDT SUN AUG 14 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WHARTON...SOUTHWESTERN
COLORADO...NORTHWESTERN MATAGORDA AND NORTHERN JACKSON COUNTIES WILL
EXPIRE AT 700 AM CDT...

RAINFALL INTENSITY HAS TAPERED OFF. NO ADDITIONAL FLOODING IS
EXPECTED. HOWEVER...THERE MAY STILL BE SOME FLOODED ROADWAYS. PLEASE
DO NOT DRIVE ACROSS WATER COVERED ROADS AND HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 2926 9666 2925 9656 2910 9608 2889 9621
      2904 9641 2898 9650 2895 9678 2897 9681
      2903 9684 2905 9692 2906 9694

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:46 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 14, 4:46 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
446 AM CDT Sun Aug 14 2016

.DISCUSSION...
Upper low is in the process of stretching/shearing across
Arkansas, La & east Texas. Locally, PW's remain around 2.5"
+/- 0.25". Surface analysis indicates diffuse frontal boundary
situated north of the CWA. Outflow from yesterday & last nights
storms stretch from roughly 40NM south of High Island to Jackson
County and has remained active all night (particularly across our
SW zones).

For today...anticipate precip across southern parts of the region
to eventually also fill back in to the north...esp w/ daytime
heating as it won't take a whole lot of warming for redevelopment.
Have been struggling with the decision whether to pull the
trigger on a FF Watch today. Ideally, you'd like to see a sfc
boundary or focusing mechanism of some sort to produce a
widespread FF threat. That being said, 2.5" PW's, very slow storm
motions (slower than yday), and lower FFG guidance values today
raise an eyebrow. I'm going to lean on the side of caution and go
w/ a short fuse FFA for most of the area today and re-evaluate
things later. Suspect FF issues might be localized in nature again
w/ similar isolated pockets of 3-6", but also need to consider
those spots that have already seen that much.

Atmosphere remains juicy almost all week with 2.2-2.5" PW's
holding tight. Northern parts of the area will be situated closer
to a RRQ of jet on Mon, so that's worth noting for later fcsts.
Otherwise, looking for a somewhat more regular diurnal trend
(albeit w/ more rain coverage) to take shape during the work week.
Increased shra/tstms offshore and near the coast overnight and in
the mornings, followed by inland expansion during the day with
some heating. Given the high moisture levels persisting, suspect
the threat of localized heavy rain totals might remain an issue
ufn. 47

&&

.MARINE...
Onshore winds remain slightly elevated over the offshore waters this
morning but have been trending downward. Will let the SCEC expire as
planned. Otherwise not going to make a lot of changes with the over-
all forecast of mostly light/moderate onshore winds the next several
days. We could see brief periods on slightly elevated onshore winds/
seas in response to the occasional disturbances. 41

&&

.AVIATION...
A messy forecast will continue for the TAFS today (and possibly into
the first half of the upcoming week) as the upper low lingers across
the region. This system is progged to slowly weaken with time but no
significant changes are expected with rain chances for SE TX with PW
values remains high (+2.0-2.5"). Will keep with a blend of VCSH/VCTS
for the most part...trying to time the prevailing TSRA/SHRAs periods
when anticipated. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      87  74  85  74  87 /  80  50  60  50  60
Houston (IAH)              87  75  87  75  89 /  90  40  70  50  70
Galveston (GLS)            86  79  88  79  88 /  70  50  70  70  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening FOR THE FOLLOWING ZONES:
     Austin...Brazoria...Chambers...Colorado...Fort Bend...
     Galveston...Grimes...Harris...Jackson...Liberty...
     Matagorda...Montgomery...Polk...San Jacinto...Walker...
     Waller...Washington...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
     FOR THE FOLLOWING ZONES: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Waters from Freeport to
     the Matagorda Ship Channel from 20 to 60 NM...Waters from
     High Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Aug 13, 6:37 AM CDT, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 AM CDT SAT AUG 13 2016

TXZ163-164-176>179-195>200-210>213-226-227-141145-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
637 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE THIS AFTERNOON IN
ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE...AN UPPER LEVEL
DISTURBANCE AND A FRONTAL BOUNDARY. EXPECT RAINFALL TO CONTINUE
OVERNIGHT. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES
OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED
STREET FLOODING. LOOK FOR PRECIPITATION TO EXPAND IN AREAL
COVERAGE AND CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH
DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND
STREET FLOODING CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

TXZ214-235>238-141145-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
637 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE
POSSIBLE AT AREA BEACHES. SWIM NEAR A LIFEGUARD.

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT IN
ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE AND AN UPPER
LEVEL DISTURBANCE. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL
INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME
LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH
DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND
STREET FLOODING CAN NOT BE RULED OUT.

MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE
POSSIBLE AT AREA BEACHES THIS WEEKEND. SWIM NEAR A LIFEGUARD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GMZ330-335-350-355-370-375-141145-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
637 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE ONSHORE WINDS ARE EXPECTED. SMALL CRAFT SHOULD EXERCISE
CAUTION. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE. WINDS AND
SEAS WILL BE HIGHER IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIRLY GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED. WINDS
AND SEAS WILL BE HIGHER IN AND NEAR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:04 PM CDTSpecial Marine WarningHGX116 min
Aug 13, 7:14 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty2 hr
Aug 13, 7:18 PM CDTAreal Flood AdvisoryHGXLiberty117 min
Aug 13, 7:23 PM CDTSpecial Weather StatementHGXChambers52 min
Aug 13, 8:02 PM CDTSpecial Marine WarningHGX28 min
Aug 13, 8:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
Aug 13, 8:34 PM CDTSpecial Weather StatementHGXGalveston41 min
Aug 13, 8:42 PM CDTSpecial Marine WarningHGX63 min
Aug 13, 9:08 PM CDTSpecial Marine WarningHGX67 min
Aug 13, 9:22 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris53 min
Aug 13, 10:26 PM CDTSpecial Marine WarningHGX34 min
Aug 14, 12:36 AM CDTAreal Flood AdvisoryHGXMatagorda, Wharton114 min
Aug 14, 1:34 AM CDTAreal Flood AdvisoryHGXColorado, Jackson, Wharton116 min
Aug 14, 3:04 AM CDTFlash Flood WarningHGXJackson, Wharton116 min
Aug 14, 4:53 AM CDTAreal Flood AdvisoryHGXHarris112 min
Aug 14, 5:05 AM CDTFlash Flood WatchHGXAustin, Brazoria, Burleson, Chambers, Colorado, Fort Bend and 13 more4 days
Aug 14, 5:12 AM CDTFlash Flood WarningHGXHarris4 hr
Aug 14, 5:26 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda2 hr
Aug 14, 6:42 AM CDTAreal Flood AdvisoryHGXPolk2 hr
Aug 14, 7:26 AM CDTRiver Flood WarningHGXHarris47 min
Aug 14, 9:30 AM CDTAreal Flood AdvisoryHGXPolk, Trinity3 hr
Aug 14, 3:25 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery65 min
Aug 14, 5:33 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery117 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.